New Mexico, 2013

High Wind in New Mexico, December 19, 2013

December 19, 2013 · NWS ABQ · 1 event in 1 county or zone

Increasing southwest flow aloft ahead of an approaching storm system from southern California produced brief strong wind gusts around the Ruidoso area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Increasing southwest flow aloft ahead of an approaching storm system from southern California produced brief strong wind gusts around the Ruidoso area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 19, 10:54 AM MST, 2 hours 36 minutes earlier.

Area forecast discussion, Dec 19, 10:54 AM MST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1054 AM MST THU DEC 19 2013

.AVIATION...
18Z TAF CYCLE
A STORM SYSTEM WILL DEVELOP OVER THE WEST COAST TODAY...THEN BEGIN
TO EJECT EASTWARD TOWARD SOUTHERN NM TONIGHT. CEILINGS WILL BECOME
THICKER AND WILL BEGIN TO LOWER FROM THE WEST OVERNIGHT. AN
EXCEPTION SHOULD BE A MORE SUDDEN TRANSITION ACROSS THE NE AND E
CENTRAL PLAINS...WHERE A BACK DOOR COLD FRONT WILL CAUSE A NE
WIND SHIFT AND USHER MVFR AND IFR CONDITIONS IN LOW CLOUDS AND
PROBABLY SOME PATCHY FOG AFTER MIDNIGHT UNTIL MID MORNING FRIDAY.
A FEW SNOW SHOWERS WILL PROBABLY ALSO BEGIN TO CROSS THE AZ BORDER
TOWARD DAY BREAK FRIDAY. PRECIPITATION AND FLIGHT CATEGORY
RESTRICTIONS ARE EXPECTED TO BECOME MORE WDSPRD ACROSS
SOUTHERN...CENTRAL AND WESTERN AREAS AS FRIDAY PROGRESSES.

44

&&

.PREV DISCUSSION...306 AM MST THU DEC 19 2013...
FAST MOVING SHORT-WAVE TROUGH LIFTING NEWD THROUGH UT AND CO EARLY
THIS MORNING. BAND OF MID LEVEL CLOUDS ASSOCIATED WITH THIS WAVE RACING
EWD THROUGH NM SHOULD CLEAR THE NE PART OF THE STATE AROUND SUNRISE.

ALL EYES TURN TO VIGOROUS SHORT-WAVE TROUGH...SOON TO BE CLOSED
LOW...DIGGING SOUTHWARD ALONG THE CALIFORNIA COAST. MODELS
TRENDING SLIGHTLY FARTHER NORTH WITH THE UPPER LOW CENTER
ALONG/NEAR THE MEXICAN BORDER TONIGHT THROUGH SATURDAY. ISSUED
WINTER STORM WATCH FOR SW AND SOUTH- CENTRAL MOUNTAINS FOR MID-DAY
FRIDAY THROUGH SATURDAY AS MODELS CONTINUE TO INDICATE THAT STRONG
FLOW AT NEAR 700 MB WILL COMBINE WITH A MID-LEVEL SUBTROPICAL
MOISTURE TAP FROM NORTHERN MEXICO TO POTENTIAL GENERATE
SIGNIFICANT SNOWFALL THERE. 00Z GFS AND ECMWF IN VERY GOOD
AGREEMENT THAT THE UPPER LEVEL CLOSED LOW WILL TRACK
EAST...FILLING SLOWLY AS IT DOES SO...FROM NEAR GILA BEND AZ AT
18Z FRIDAY EAST TO THE NM BOOT HEEL AT 06Z SATURDAY EAST TO NEAR
HOBBS BY 00Z SUNDAY. KICKER NWLY FLOW JET STREAK SHOULD KEEP THE
CLOSED LOW RATHER PROGRESSIVE COMPARED WITH MOST PREVIOUS COLD
SEASON CLOSED LOWS WITH SIMILAR TRACKS. BACKDOOR COLD FRONT SLIDES
THROUGH ERN NM LATE TONIGHT MAINLY WASHES OUT FRIDAY BUT DOES
PROVIDE A FOCUS FOR SHOWERS OVER THE SE PLAINS FRIDAY EVENING.
TOUGH TO SEE MUCH MORE THAN LIGHT ACCUMULATIONS FOR THE LOWER
ELEVATIONS SOUTH IF INTERSTATE 40 FRIDAY AFTERNOON THROUGH FRIDAY
NIGHT BUT IF MID LEVEL CIRCULATION HOLDS TOGETHER LONG
ENOUGH...COULD SEE AN ORGANIZED BAND MOVE UP FROM SE ARIZONA
FRIDAY AFTERNOON OR EVENING. NORTHERN AREAS OF THE FORECAST AREA
GET INTO THE ACTION WITH TRAILING SHORT-WAVE AS IT MOVES THROUGH
THE NW FLOW ALOFT BEHIND THE DEEP LOW/TROUGH FRIDAY NIGHT AND
SATURDAY. MODERATE OROGRAPHICS SHOULD BRING ACCUMULATING SNOWS TO
WEST FACING SLOPES OVER NRN AND CENTRAL MTNS LATE FRIDAY NIGHT
INTO SATURDAY.

DRY NORTHERLY FLOW ALOFT DEVELOPS BEHIND THE DEPARTING WAVES
SUNDAY AND MONDAY. FLOW GRADUALLY BACKS FOR MONDAY NIGHT AND
TUESDAY WITH GFS AND ECMWF INDICATING AN UPPER LEVEL TROUGH
PASSAGE FROM THE NORTH CHRISTMAS DAY. FAVORED AREAS FOR LIGHT
ACCUMULATION WOULD BE FROM NEAR A CUBA TO LAS VEGAS LINE NORTH BUT
A GOOD DEAL OF UNCERTAINTY REMAINS WITH TIMING AND HOW THE TROUGH
WILL BE ORIENTED AS IT SLIDES SOUTH OF SEWD THROUGH NORTHERN NM
WEDNESDAY OR WEDNESDAY NIGHT.

33

.FIRE WEATHER...
CRITICAL FIRE WEATHER...DEVELOPING LOCALLY FOR SEVERAL HOURS ALONG
AND SOUTH OF THE INTERSTATE 40 CORRIDOR FROM SANTA ROSA TO THE TEXAS
LINE....AND NEAR CLOVIS AND PORTALES.

MODELS...IN REASONABLE AGREEMENT THROUGH THE HOLIDAY WORK WEEK AND
INTO FIRST PORTION OF THE HOLIDAY WEEKEND. CLOSED LOW OVER SAN
FRANCISCO BAY PHASING WITH BROADER TROUGH EXTENDING FROM ARCTIC
CANADA ACROSS THE INLAND NORTHWESTERN U.S.  CLOSED LOW WILL SWING TO
NORTHERN SONORA FRIDAY AND TO THE NEW MEXICO BOOT HEEL FRIDAY NIGHT.
SYSTEM WILL LIFT AND MOVE EAST INTO TEXAS SATURDAY AFTERNOON...WITH
TRAILING SHORTWAVE AMPLIFYING FROM EASTERN COLORADO ACROSS NEW
MEXICO TO SOUTHWEST ARIZONA SATURDAY NIGHT.  THIS FEATURE WILL MOVE
SOUTH AND EAST OF THE STATE BY SUNDAY. WITH THE WEEKEND ACTIVITY
CLEARING INTO THE CENTRAL PLAINS AND THE MIDWEST...NORTHWEST FLOW
WILL BECOME ESTABLISHED OVER THE STATE ON MONDAY. FLOW WILL BEGIN
SLOW BACKING TO ZONAL ON TUESDAY...AS SHORTWAVE ORIGINATING FROM THE
GULF OF ALASKA DIGS TO THE FOUR CORNERS ON CHRISTMAS DAY. SYSTEM
WILL DIG SOUTH AND EAST OF NEW MEXICO BY THURSDAY AFTERNOON WITH
RETURN TO NORTHWEST FLOW ON FRIDAY. WITH SUBSTANTIAL TROUGH OVER THE
EASTERN HALF OF THE COUNTRY HEADING INTO THE WEEKEND...TROUGH
EXTENSION FROM THE OZARK PLATEAU SOUTH AND WEST ACROSS TEXAS AND
NORTHERN MEXICO WILL BRACKET BUILDING RIDGE OVER THE U.S. WEST
COAST...LEAVING NEW MEXICO IN WEAK NORTHWEST FLOW.

FOR TODAY...LITTLE TEMPERATURE CHANGE WITH THE EAST REMAINING 10 TO
20 DEGREES ABOVE NORMAL...AND 3 TO 8 DEGREES ABOVE NORMAL IN THE
WEST. SOUTHWEST FLOW ALOFT INTENSIFYING AS CALIFORNIA STORM CENTER
SHIFTS TO THE SOUTHERN COAST RANGE NEAR SAN LUIS OBISPO....AND
SPRAWLING SURFACE LOW DEEPENS ACROSS EASTERN COLORADO AND NORTHEAST
NEW MEXICO. A FEW SPOTS ALONG AND SOUTH OF INTERSTATE 40 FROM SANTA
ROSA TO THE TEXAS LINE...AND SOUTH TOWARD CLOVIS AND PORTALES...MAY
DIP INTO RED FLAG CONDITIONS FOR A COUPLE OF HOURS THIS AFTERNOON.
MINIMUM HUMIDITIES RUNNING IN THE TEENS EAST...AND IN THE 20S AND
30S PCT FOR THE WEST. A FEW SHOWERS ALONG THE COLORADO AND ARIZONA
BORDERS WILL WORK INTO NEW MEXICO TONIGHT AS CALIFORNIA SYSTEM MOVES
TO ROUGHLY SAN DIEGO AND BEGINS AND SLOW TURN TO THE EAST. FAVORABLE
VENTILATION PROFILE FOR ALL BUT THE NORTHWEST THROUGH THIS AFTERNOON
WITH GENERALLY GOOD HUMIDITY RECOVERIES OVERNIGHT TONIGHT.

FOR FRIDAY...STORM CENTER MOVING INTO NORTHERN SONORA...AS SPRAWLING
SURFACE LOW DEVELOPS OVER MUCH OF ARIZONA AND WESTERN NEW MEXICO.
SHOWERS EXPANDING OVER ALL OF WESTERN AND SOUTHERN NEW MEXICO...WITH
REDUCED COVERAGE IN THE NORTHEAST. SHOWER COVERAGE AND INTENSITY
WILL RAMP UP FRIDAY NIGHT SOUTH OF INTERSTATE 40 AS STORM CENTER
MOVES TO THE NEW MEXICO BOOT HEEL. SNOW COVERAGE OVER THE NORTHERN
AND WESTERN HIGH COUNTRY...AND OVER THE SOUTH CENTRAL MOUNTAINS WILL
EXPAND TO THE CENTRAL MOUNTAIN CHAIN AND THE NORTHEAST HIGHLANDS
FRIDAY NIGHT. HUMIDITY BOOSTS AND COOLER TEMPERATURES WILL RETURN
MOST POINTS TO NORMAL...WITH MINIMUM HUMIDITIES REMAINING IN THE 30S
AND 40S PCT STATEWIDE WITH EXCELLENT HUMIDITY RECOVERY OVERNIGHT.
VENTILATION GENERALLY FAVORABLE...WITH SOME DEGRADED CONDITIONS
DEVELOPING OVER THE NORTHWEST...AND ALONG THE EASTERN TIER.

FOR SATURDAY...STORM CENTER MOVING FROM THE BOOT HEEL TO ROUGHLY
HOBBS AND THEN MAKING FAST EJECTION INTO THE CENTRAL PLAINS STATES
BY SATURDAY NIGHT. SURFACE LOW NEAR TUCUMCARI WILL SHIFT RAPIDLY TO
THE ARKLATEX IN TURN. COOLER AIR OVERSPREADING NEW MEXICO IN THE
WAKE OF DEPARTING SYSTEM WILL BRING TEMPERATURES 3 TO 8 DEGREES
BELOW LATE DECEMBER NORMALS...AND MINIMUM HUMIDITIES WILL BE WELL UP
INTO THE 30S AND 40S PCT...WITH SOME 50S PCT ACROSS THE HIGH
COUNTRY. NORTHWEST BREEZES WILL DEVELOP OVER THE CONTINENTAL DIVIDE
AND CENTRAL MOUNTAIN CHAIN...WITH SOME NORTHERLY BREEZES WORKING
INTO THE NORTHEAST PLAINS. FAVORABLE VENTILATION CONDITIONS FOR ALL
BUT THE NORTHERN MOUNTAINS.

OUTLOOK...SUNDAY THROUGH TUESDAY...SHORTWAVE SWEEPING RAPIDLY ACROSS
NEW MEXICO TO THE SOUTH AND EAST SUNDAY...WITH NORTHWEST FLOW IN
PLACE ACROSS THE STATE FOR MONDAY. FLOW BECOMING ZONAL TUESDAY AS
GULF OF ALASKA SYSTEM MAKES STRAIGHT SHOT FOR THE FOUR CORNERS BY
LATER IN THE WEEK...AND SURFACE TROUGH DEEPENS TUESDAY FROM EASTERN
COLORADO INTO EASTERN NEW MEXICO. COOL CONDITIONS SUNDAY GRADUALLY
WARMING TO NEAR LATE DECEMBER NORMALS BY TUESDAY...AS SHOWERS END
SUNDAY IN THE WAKE OF DEPARTING STORM SYSTEM. ZONAL FLOW MAY PUSH A
QUICK HITTER DISTURBANCE ACROSS NORTHERN NEW MEXICO TUESDAY NIGHT.
MINIMUM HUMIDITIES DRYING BACK TO THE 20S PCT STATEWIDE THROUGH
TUESDAY. GENERALLY MODEST WIND SPEEDS WITH DETERIORATING VENTILATION
THROUGH THE PERIOD.

SHY

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM FRIDAY MORNING THROUGH SATURDAY AFTERNOON
FOR THE FOLLOWING ZONES...NMZ508-526.

&&
Hazardous weather outlook, Dec 19, 5:31 AM MST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
531 AM MST THU DEC 19 2013

NMZ501>540-201300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
531 AM MST THU DEC 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SIGNIFICANT MOUNTAIN SNOW IS EXPECTED FROM THE SOUTHWEST MOUNTAINS
EASTWARD INTO THE SOUTH-CENTRAL MOUNTAINS FROM LATE FRIDAY
MORNING THROUGH THE DAY SATURDAY. STRONG WEST WINDS WILL ALSO
CREATE AREAS OF BLOWING AND DRIFTING SNOW...PRIMARILY IN THE
HIGHER PEAKS AND ALONG EXPOSED RIDGES.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

Event by event

1 high wind. Local standard time, as filed.

High Wind, South Central Mountains

When
December 19, 1:30 PM MST to 2:30 PM MST
Where
South Central Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480975.